Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 16, NWS Anchorage, AK

February 21, 2009

NWS Anchorage, AK issued this blizzard warning at Feb 21, 2009, 5:00 AM AKST. It took effect at Feb 21, 2009, 8:00 AM AKST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2009, 5:00 AM AKST (14:00 UTC)
In effect from
Feb 21, 2009, 8:00 AM AKST
Expired
Feb 21, 2009, 10:00 PM AKST
In force
14 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 211400
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
500 AM AKST SAT FEB 21 2009

AKZ155-220300-
/X.UPG.PAFC.BZ.A.0015.090221T1500Z-090222T0600Z/
/X.NEW.PAFC.BZ.W.0016.090221T1700Z-090222T0300Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
500 AM AKST SAT FEB 21 2009

...BLIZZARD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM AKST
THIS EVENING ALONG THE COAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM AKST
THIS EVENING. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER FRONT MOVING TOWARDS SOUTHWEST ALASKA WILL
PRODUCE SOUTH TO SOUTHEAST WINDS OF 35 TO 45 MPH...GUSTING TO 55
MPH ALONG THE KUSKOKWIM DELTA COAST TODAY. SNOW AND BLOWING SNOW
WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS ALONG THE
COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
2 follow-up statements
000 
WWAK42 PAFC 220108
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
408 PM AKST SAT FEB 21 2009

AKZ155-220700-
/X.EXT.PAFC.BZ.W.0016.000000T0000Z-090222T0700Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
408 PM AKST SAT FEB 21 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 10 PM AKST THIS EVENING
ALONG THE COAST...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 10 PM AKST THIS
EVENING. 

A STRONG WEATHER FRONT MOVING THROUGH SOUTHWEST ALASKA WILL
PRODUCE SOUTH TO SOUTHEAST WINDS OF 35 TO 45 MPH...GUSTING TO
55 MPH ALONG THE KUSKOKWIM DELTA COAST. SNOW AND BLOWING SNOW
WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS ALONG THE
COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 220709
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1009 PM AKST SAT FEB 21 2009


AKZ155-220815-
/X.EXP.PAFC.BZ.W.0016.000000T0000Z-090222T0700Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1009 PM AKST SAT FEB 21 2009

...BLIZZARD WARNING HAS EXPIRED...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT. 

THE WEATHER FRONT RESPONSIBLE FOR BLIZZARD CONDITIONS ACROSS THE
KUSKOKWIM DELTA HAS MOVED INLAND. WINDS ARE SLOWLY DIMINISHING AND
VISIBILITIES WILL CONTINUE TO IMPROVE ACROSS THE AREA OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 21, 4:47 AM AKST, 13 minutes earlier.

Area forecast discussion, Feb 21, 4:47 AM AKST, 13 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST FRI FEB 20 2009

.ANALYSIS AND UPPER LEVELS...

ALOFT...A HIGHLY AMPLIFIED TROUGH OVER THE ALCAN IS BEING SQUEEZED
BETWEEN UPPER RIDGING OVER WESTERN CANADA AND OVER THE EASTERN BERING
SEA.  THIS TROUGH IS MOVING VERY SLOWLY EASTWARD AS RIDGING HOLDS
TOUGH DOWNSTREAM.  BETWEEN THE BUILDING UPSTREAM BERING RIDGE
ADVANCING EASTWARD AND THE UPPER TROUGH...STRONG NORTHERLY FLOW IS
CONTRIBUTING TO STRONG WINDS NEAR THE SURFACE OVER SOUTHCENTRAL AND
THE COPPER RIVER DELTA. AN UPPER SHORTWAVE WITH ACCOMPANYING STRONG
COLD FRONT IS SPLITTING AS IT APPROACHES THE RIDGE OVER THE BERING
SEA AND CENTRAL ALEUTIANS...WITH MOST OF THE ENERGY ASSOCIATED BEING
PUSHED NORTHWARD AROUND THE RIDGE AXIS.  TRANSITORY RIDGING EXISTS
OVER THE WESTERN ALEUTIANS JUST DOWNSTREAM OF A 494 DM LOW CURRENTLY
SITUATED JUST SOUTH OF THE SOUTHERN TIP OF THE KAMCHATKA PENINSULA.

AT THE SURFACE...A 1046 MB HIGH WITH VERY DRY AIR ASSOCIATED WITH IT
HAS ESTABLISHED ITSELF OVER MOST OF THE STATE...WHILE A 1016 MB LOW
IS LOCATED NEAR THE BASE OF THE UPPER TROUGH NEAR 58N 141W IN THE
GULF OF ALASKA.  THE PRESSURE GRADIENT BETWEEN THESE TWO FEATURES IS
CONTRIBUTING TO VERY STRONG NORTHERLY OUTFLOW WINDS SUFFICIENT TO
MEET HIGH WIND CRITERIA THROUGH THE COPPER RIVER DELTA AND THOMPSON
PASS...AND ALSO PRODUCING GALE FORCE WINDS THROUGH CHANNELED AREAS IN
COASTAL WATERS.  A VERY STRONG COLD FRONT WITH STORM FORCE WINDS IS
MOVING EASTWARD ACROSS THE BERING SEA AND THE CENTRAL ALEUTIANS.

.MODEL DISCUSSION...

THE GFS AND NAM WERE USED IN THE SHORT TERM THROUGH 84 HOURS ON THE
EAST SIDE...WHILE THE GFS WAS ADEQUATE FOR USE THROUGH THE SAME TIME
FOR THE WEST SIDE.  AFTER 84 HOURS...THE ECMWF WAS AGAIN THE
PREFERRED MODEL...PARTICULARLY OUT WEST...WHERE THE ECMWF
TRADITIONALLY OUTPERFORMS THE GFS IN HANDLING SPLIT-FLOW REGIMES IN
THE MEDIUM RANGE.  NUDGED EXISTING WIND GRIDS IN THE EXTENDED TOWARDS
THE ECMWF ON THE EAST SIDE.

.SHORT TERM FORECAST...

SOUTH AND EAST OF THE ALASKA RANGE...WINDS SHOULD GRADUALLY DIMINISH
IN INTENSITY THROUGH CHANNELED TERRAIN OVER THE NEXT 24 HOURS AS THE
SURFACE LOW WEAKENS INTO A TROUGH ALONG THE NORTH GULF
COAST...DIMINISHING THE CURRENTLY LARGE PRESSURE GRADIENT.  AS
SURFACE RIDGING CONTINUES TO SETTLE OVER THE COOK INLET AND COPPER
RIVER BASIN...COLD AIR SHOULD BE ABLE TO DRAIN DOWN FROM THE
NORTH...BRINGING A RETURN TO NORMAL TO SLIGHTLY BELOW NORMAL
TEMPERATURES THROUGH THE WEEKEND.  WINDS SHOULD ALSO CONSIDERABLY
WEAKEN AS SURFACE RIDGING PREDOMINATES AND UPPER RIDGING BUILDS OVER
THE ALASKA RANGE THROUGH THE WEEKEND.

WEST OF THE ALASKA RANGE...STRONG COLD FRONT CURRENTLY OVER THE
CENTRAL BERING SEA AND ALEUTIAN CHAIN SHOULD SLOWLY PUSH EASTWARD AS
UPPER RIDGING BUILDING OVER THE MAINLAND SHUNTS MOST OF THE UPPER
ENERGY NORTHWARD THROUGH THE BERING STRAIT.  WITH THE LOSS OF THE
UPPER ENERGY...THE FRONT WILL WEAKEN CONSIDERABLY AND STALL BY SUNDAY
WEST OF THE ALASKA RANGE...BUT NOT BEFORE PRODUCING BLIZZARD
CONDITIONS ALONG THE COASTLINE OF THE KUSKOKWIM DELTA DURING THE DAY
TODAY.  ANOTHER STRONG DISTURBANCE WITH ACCOMPANYING SURFACE LOW WILL
WORK ITS WAY ACROSS THE WESTERN ALEUTIANS SUNDAY NIGHT AND
NORTHEASTWARD THROUGH THE BERING SEA MONDAY...BRINGING PRECIPITATION
TO THE WESTERN AND CENTRAL ALEUTIANS AND THE RETURN OF AT LEAST GALE
FORCE WINDS TO MOST OF THE OFFSHORE WATERS.

.LONG TERM FORECAST...

HIGHLY PROGRESSIVE PATTERN WILL MEAN RAPIDLY CHANGING WEATHER
CONDITIONS OVER A VAST PART OF THE STATE THROUGH THE EXTENDED...WITH
THE TIMING OF DETAILS VERY DIFFICULT TO PIN DOWN WITH SUCH A PATTERN
IN PLACE.  IT WILL BE HARD TO KEEP COLD AIR FROM BECOMING ESTABLISHED
FOR ANY AMOUNT OF TIME IN SUCH A PATTERN...SO SHOULD SEE HIGHLY
VARIABLE WEATHER CONDITIONS THROUGH THE EXTENDED PERIOD WITH MOSTLY
NORMAL TO ABOVE NORMAL TEMPERATURES.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING...131 135
         BLIZZARD WARNING...155
MARINE...GALE WARNING...120 121 129 130 155 160 165 172 175 176 351
                        352 411
         STORM WARNING...170 171 179 180 185 412 413 414
         HEAVY FREEZING SPRAY WARNING...121 129 130 140
FIRE WEATHER...NONE

CC/DS FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:16 PM AKSTBlizzard WatchAFC14 hr
Feb 20, 3:59 PM AKSTHigh Wind WarningAFC24 hr
Feb 20, 4:00 PM AKSTGale WarningAFC12 hr
Feb 20, 4:00 PM AKSTHurricane Force Wind WarningAFC12 hr
Feb 20, 4:00 PM AKSTHurricane Force Wind WarningAFC12 hr
Feb 20, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Feb 20, 4:00 PM AKSTStorm WarningAFC12 hr
Feb 20, 9:28 PM AKSTGale WarningAFC16 hr
Feb 21, 4:00 AM AKSTGale WarningAFC36 hr
Feb 21, 4:00 AM AKSTGale WarningAFC48 hr
Feb 21, 4:00 AM AKSTSmall Craft AdvisoryAFC24 hr
Feb 21, 4:00 AM AKSTSmall Craft AdvisoryAFC10 hr
Feb 21, 4:00 AM AKSTStorm WarningAFC12 hr
Feb 21, 4:00 AM AKSTStorm WarningAFC24 hr
Feb 21, 4:00 AM AKSTHeavy Freezing Spray WarningAFC10 hr
Feb 21, 1:33 PM AKSTSmall Craft AdvisoryAFC14 hr
Feb 21, 2:37 PM AKSTGale WarningAFC13 hr
Feb 21, 2:37 PM AKSTGale WarningAFC
Feb 21, 2:37 PM AKSTSmall Craft AdvisoryAFC3 days
Feb 21, 2:37 PM AKSTSmall Craft AdvisoryAFC
Feb 21, 2:37 PM AKSTSmall Craft AdvisoryAFC37 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.